Oklahoma, 2010

Damaging Winds in Oklahoma, August 14, 2010

August 14, 2010 · NWS OUN · 3 events in 2 counties and zones

Severe thunderstorms developed over south-central Kansas, ahead of a cold front that moved slowly toward northern Oklahoma. By late mid evening, the thunderstorms moved into Alfalfa, Grant, and Kay counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe thunderstorms developed over south-central Kansas, ahead of a cold front that moved slowly toward northern Oklahoma. By late mid evening, the thunderstorms moved into Alfalfa, Grant, and Kay counties. Strong winds accompanied the thunderstorms, with gusts around 60 mph reported near Braman and Newkirk. No damage was reported with the gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 1:46 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 14, 1:46 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SAT AUG 14 2010

.DISCUSSION...BOUNDARY WHICH PUSHED INTO NORTHERN OKLAHOMA LAST
NIGHT AND EARLY THIS MORNING HAS NOW LIFTED BACK NWD INTO SRN KS.
EXPECT THIS BOUNDARY TO BE THE FOCUS FOR STORM DEVELOPMENT LATE
THIS AFTERNOON AND EVENING. STORMS WHICH DEVELOP IN THIS REGION
MAY WORK INTO NRN PORTIONS OF THE FA LATER TONIGHT. FRONTAL
BOUNDARY WILL GET A SHOVE SOUTHWARD TONIGHT AS S/W TROUGH MOVES
THROUGH CENTRAL/NRN PLAINS. EFFECTIVE SURFACE BOUNDARY WILL LIKELY PUSH
FARTHER SOUTH INTO THE FA AIDED BY CONVECTIVE ACTIVITY TONIGHT.
WILL CONTINUE WITH TSTM CHANCES INTO EARLY NEXT WEEK WITH SURFACE
BOUNDARY LINGERING IN THE AREA. WARMER AND DRIER WEATHER RETURNS
LATER IN THE WEEK AS UPPER RIDGE BEGINS TO BUILD BACK OVER THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 100  73  93 /  20  20  40  30
HOBART OK         75 102  73  95 /  10  20  40  30
WICHITA FALLS TX  79 104  77 100 /  10  10  30  30
GAGE OK           68  94  66  91 /  30  30  50  20
PONCA CITY OK     75  96  69  91 /  20  30  40  20
DURANT OK         79 103  76 100 /  10  10  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR OKZ019-020-023>032-
     035>048-050>052.

     HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR OKZ004>018-021-022-033-
     034.

TX...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR TXZ083>090.

&&

03/02
Hazardous weather outlook, Aug 14, 11:00 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT AUG 14 2010

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON INTO TONIGHT.

DISCUSSION...
A WEAK COLD FRONT IN FAR NORTHERN OKLAHOMA WILL MOVE BACK NORTH THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE DROPS SOUTH OUT OF THE
NORTHERN ROCKIES INTO THE CENTRAL AND NORTHERN PLAINS. HOWEVER... AS
THIS DISTURBANCE MOVES EAST IT WILL PUSH ANOTHER... STRONGER COLD
FRONT TOWARD THE AREA OVERNIGHT TONIGHT.

THESE BOUNDARIES MAY ACT AS FOCI FOR THUNDERSTORM DEVELOPMENT BOTH
THIS AFTERNOON AND TONIGHT ACROSS NORTHERN OKLAHOMA. TEMPERATURE AND
MOISTURE PROFILES SUGGEST ANY STORM THAT DOES DEVELOP THIS AFTERNOON
AND EVENING WILL HAVE THE CAPABILITY TO PRODUCE STRONG TO MARGINALLY
SEVERE WIND GUSTS AS WELL AS CLOUD TO GROUND LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR ALL OF OKLAHOMA AND WESTERN NORTH
TEXAS. THE ENTIRE REGION WILL SEE HOT DAYTIME TEMPERATURES WITH HEAT
INDICES BETWEEN 105 AND 110 DEGREES... ALONG WITH VERY WARM
OVERNIGHT TEMPERATURES OF 75 TO 80 DEGREES. OVERNIGHT TEMPERATURES
WILL BE HIGHER IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ON SUNDAY...A COLD FRONT WILL MOVE THROUGH THE REGION...REACHING AT
LEAST THE RED RIVER BY SUNDAY NIGHT. THUNDERSTORMS WILL BECOME MORE
NUMEROUS...PERHAPS SUNDAY AFTERNOON...BUT ESPECIALLY BY EARLY NEXT
WEEK...WHEN NORTHWESTERLY UPPER LEVEL FLOW SETS UP NORTH OF THE
FRONT. THIS PATTERN IS FAVORABLE FOR THUNDERSTORMS...AND POSSIBLY
ORGANIZED COMPLEXES OF STORMS...TO AFFECT PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS. SOMEWHAT COOLER TEMPERATURES AND A CHANCE OF
THUNDERSTORMS SHOULD PERSIST AT LEAST THROUGH TUESDAY.

OTHER HAZARDOUS WEATHER...
THE HEAT ADVISORY CONTINUES THROUGH SUNDAY MORNING FOR NORTHERN AND
WESTERN OKLAHOMA...AND THROUGH SUNDAY EVENING FARTHER SOUTH. DRINK
PLENTY OF WATER...AVOID THE SUN...AND REACT QUICKLY TO SIGNS OF HEAT
EXHAUSTION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

30/03

In the hours before

Special weather statement, Aug 14, 3:51 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SAT AUG 14 2010

OKZ004-005-142215-
HARPER OK-WOODS OK-
451 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES.

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
ROSSTON AND ANOTHER 10 MILES EAST OF LAVERNE...EACH MOVING EAST AT
25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

WR
LAT...LON 3700 9930 3687 9923 3671 9990 3688 9999
      3701 9965
Special weather statement, Aug 14, 4:18 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT SAT AUG 14 2010

OKZ004-005-009-010-142315-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
518 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 518 PM CDT...SEVERAL THUNDERSTORMS LOCATED FROM 16 MILES NORTH OF
BUFFALO TO 16 MILES SOUTHWEST OF CATESBY WERE MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

WR
LAT...LON 3700 9903 3627 9963 3626 10001 3665 10001
      3700 9973
Special weather statement, Aug 14, 5:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SAT AUG 14 2010

OKZ006-007-150030-
ALFALFA OK-GRANT OK-
646 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
BURLINGTON...MOVING EAST AT 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

WR
LAT...LON 3699 9760 3661 9830 3699 9850 3700 9850
      3700 9760

The radar

The Vance AFB radar (KVNX), 38 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alfalfa

When
August 14, 5:55 PM CST
Where
Alfalfa County, 5 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.900, -98.510

No damage was reported with the wind gust.

Thunderstorm Wind, Kay

When
August 14, 7:10 PM CST
Where
Kay County, Braman
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
36.920, -97.330

Thunderstorm Wind, Kay

When
August 14, 8:05 PM CST
Where
Kay County, 8 mi E of Newkirk
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.880, -96.915

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254845, 254843, 254844.